An Unusual Timeline of Nivolumab-induced Vitiligo in a Patient with Melanoma
Main Article Content
Nivolumab, Melanoma, Vitiligo, PD-1, PD-1 Inhibitor
Vitiligo, manifested by skin hypopigmentation, is an autoimmune disorder of the skin due to the autoimmune destruction of melanocytes. Nivolumab, which is a programmed cell death–1 receptor inhibitor, is a well-known therapy for melanoma. Nivolumab-induced vitiligo has been described in literature, explained by destruction of non-cancerous melanocytes. This is considered a favorable response, due to a correlated stronger immune response against tumor cells. The average onset of the vitiligo is reported to be 5.2 months after starting the therapy, with a maximum reported onset being 9 months. We present a 52-year-old male patient whose initial vitiligo presentation occurred a year after starting the therapy and has continued for months after concluding Nivolumab therapy.
2. Koppolu V, Rekha Vasigala VK. Checkpoint immunotherapy by nivolumab for treatment of metastatic melanoma. J Cancer Res Ther. 2018 Oct-Dec;14(6):1167-1175.
3. Nakamura Y, Tanaka R, Asami Y, Teramoto Y, Imamura T, Sato S, Maruyama H, Fujisawa Y, Matsuya T, Fujimoto M, Yamamoto A. Correlation between vitiligo occurrence and clinical benefit in advanced melanoma patients treated with nivolumab: A multi-institutional retrospective study. J Dermatol. 2017 Feb;44(2):117-122.
4. Yin ES, Totonchy MB, Leventhal JS. Nivolumab-associated vitiligo-like depigmentation in a patient with acute myeloid leukemia: A novel finding. JAAD Case Rep. 2017;3(2):90-92.
5. Lolli C, Medri M, Ricci M, et al. Vitiligo-like lesions in a patient treated with nivolumab for renal cell carcinoma. Medicine (Baltimore). 2018;97(52):e13810.
6. Frisoli ML, Essien K, Harris JE. Vitiligo: Mechanisms of Pathogenesis and Treatment. Annu Rev Immunol. 2020 Apr 26;38:621-648.
7. Kosche C, Mohindra N, Choi JN. Vitiligo in a patient undergoing nivolumab treatment for non-small cell lung cancer. JAAD Case Rep. 2018 Nov 10;4(10):1042-1044.
8. Edmondson LA, Smith LV, Mallik A. Nivolumab-induced vitiligo in a metastatic melanoma patient: A case report. J Oncol Pharm Pract. 2017 Dec;23(8):629-634.